You’re probably already aware that Clostridium difficile infection is on the rise, spreading not only in hospitals but in doctor’s offices and outpatient settings as well. As the incidence and severity of infections has increased, so has the number of deaths associated with it. In fact, this pathogen can rival methicillin-resistant Staphylococcus aureus (MRSA) in terms of the burden it places on the healthcare system. Here’s what you should know.
What is C. difficile?
C. difficile is an anaerobic, gram-positive bacterium that is found in the soil, but also occurs naturally in the natural gut flora of a small percentage of the population. It is a major cause of antibiotic- and healthcare-associated diarrhea. And it is highly contagious, because it produces spores that can live on environmental surfaces for many months – and are resistant to heat and many antiseptic solutions, including alcohol-based hand sanitizers. We’re currently seeing more serious complications from C. difficile because of a new toxigenic strain. The toxins it produces can cause not only diarrhea, but also severe inflammation and even tissue death.
What are the risk factors?
Antibiotic therapy exceeding three days is the main risk factor – when antibiotics have disrupted the natural flora in the colon, C. difficile is likely to proliferate, resulting in clinical manifestations like diarrhea. Patients with immune suppression (from chemotherapy, organ transplant, HIV, advanced age, etc.) are also at greater risk. Longer hospital stays correlate with a rising likelihood of C. difficile infection, and environmental contamination with C. difficile spores is the primary risk factor for an outbreak throughout the hospital.
How is it transmitted?
C. difficile is shed in feces and transmitted through the oral-fecal route. The spores are transferred to patients mainly via the hands of healthcare providers who have touched a contaminated surface or device. When a patient ingests the spores, they pass through the stomach intact and move into the small intestine, where they germinate into their bacterial form and colonize the colon. Colonized patients who are not immunosuppressed and not taking an antibiotic may remain symptom-free, acting as carriers.
What are the symptoms?
The first sign of C. difficile is likely to be watery diarrhea, sometimes with cramping. It may begin during antibiotic therapy or even several weeks after the antibiotic is stopped. More severe cases result when the toxigenic form of the pathogen is present – it is believed to damage the mucosal lining of the colon through a profound inflammatory response (as indicated by an elevated white blood cell count). This can progress into pseudomembranous colitis (PMC), which can manifest as severe watery diarrhea, bloody stool, abdominal tenderness or distention, nausea, fever, and severe dehydration.
What types of nursing interventions are required?
As frontline caregivers, nurses should take responsibility for recognizing the early signs of C. difficile infection. As soon as a patient develops diarrhea of unknown origin, nurses should follow their organization’s infection prevention procedures for initiating contact and/or isolation precautions, to prevent the potential spread of spores. They should use personal protective equipment like gloves and gowns and ensure the safe handling of equipment like bedpans and thermometers that can easily become contaminated.
Once C. difficile is confirmed through testing, nurses should constantly assess patients for signs of complications. This includes checking the abdomen for distention or tenderness, evaluating stool for the presence of blood, and monitoring the patient for fever. Nursing care should focus on hydration and skin integrity. (The friction from frequent cleaning after numerous liquid bowel movements can cause skin irritation that leads to dermatitis.)
Nurses should also be actively involved in educating patients and their family members about C. difficile infection and its chain of transmission, so they understand the hygiene measures that can prevent recurrence or spread of infection. And as always, nurses should do whatever they can to promote patient comfort, particularly when the patient is in isolation and vulnerable to psychological distress.
What kind of treatment do patients receive?
The CDC suggests that, whenever possible, existing antibiotic treatment should be discontinued when C. difficile infection is confirmed or strongly suspected. For a small number of patients, this may be all that’s needed. Most patients, however, will need treatment with a narrow spectrum antibiotic that effectively targets C. difficile – and these include metronidazole, vancomycin, or fidaxomicin, a brand new antibiotic developed specifically for C. difficile infection. Patients with inflammatory complications may need surgical interventions. And the latest research demonstrates that fecal microbiota transplant (FMT) is highly effective in curing recurrent C. difficile infection, by re-establishing a balance of healthy intestinal flora.
For more information:
For a copy of the complete SHEA/IDSA guidelines, visit http://www.cdc.gov/HAI/pdfs/cdiff/Cohen-IDSA-SHEA-CDI-guidelines-2010.pdf.
For environmental cleaning recommendations and basic prevention strategies, see http://www.cdc.gov/hai/organisms/cdiff/Cdiff_settings.html.
And if you’re interested in planning, implementing, and evaluating infection prevention and control measures, consider making this in-demand field your career specialty. As a first step, you can develop new skills and empower yourself with knowledge through an online RN to MSN degree with a specialization in infection control from American Sentinel University, an innovative, accredited provider of online nursing degrees.
Learn what American Sentinel has to offer:
Let us answer any questions you have. Fill out the form below, and we will be in touch quickly.